Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS Tucson, AZ

August 15, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 15, 2010, 9:32 PM MST for Cochise County, Arizona. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2010, 9:32 PM MST (04:32 UTC)
Expired
Aug 15, 2010, 11:30 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 9:49 PM MSTFLASH FLOODBisbee, AZSTREETS AND DRAINAGES FLOODED IN OLD TOWN BISBEE. BREWERY GULCH IN OLD TOWN BISBEE FLOODED.
Aug 15, 10:00 PM MSTFLASH FLOOD6 Nw Bisbee, AZBANNING CREEK ROSE 1 FOOT OUT OF ITS BANKS. USGS GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WGUS55 KTWC 160432
FFWTWC
AZC003-160630-
/O.NEW.KTWC.FF.W.0039.100816T0432Z-100816T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
932 PM MST SUN AUG 15 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE...

* UNTIL 1130 PM MST

* AT 925 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR BISBEE...MOVING      
  NORTHWEST AT 15 MPH. THIS WAS PART OF A LARGER AREA OF             
  THUNDERSTORMS WHICH WILL AFFECT MUCH OF SOUTHWEST COCHISE COUNTY   
  THROUGH 1130 PM. LOCAL LAW ENFORCEMENT IN BISBEE REPORTED THAT     
  BREWERY GULCH WAS FLOWING AND RISING RAPIDLY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  HUACHUCA CITY...TOMBSTONE...PALOMINAS...HEREFORD...CORONADO        
  NATIONAL MEMORIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3178 11038 3178 10991 3135 10984 3134 11030

$$

PYTLAK
2 follow-up statements
183 
WGUS75 KTWC 160554
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1054 PM MST SUN AUG 15 2010

AZC003-160630-
/O.CON.KTWC.FF.W.0039.000000T0000Z-100816T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1054 PM MST SUN AUG 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 1044 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
SOUTHWESTERN COCHISE COUNTY. THE SHOWERS AND THUNDERSTORMS WERE 
MOVING TO THE WEST AT 15 MPH. THIS ACTIVITY HAD WEAKENED SINCE 
1030 PM. LOCAL LAW ENFORCEMENT REPORTED EARLIER THAT BREWERY GULCH 
IN BISBEE WAS FLOWING. ADDITIONAL RAINFALL WILL OCCUR WITH FLOWS 
CONTINUING. 

LAT...LON 3178 11038 3178 10991 3135 10984 3134 11030

$$
909 
WGUS75 KTWC 160633
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1133 PM MST SUN AUG 15 2010

AZC003-160641-
/O.EXP.KTWC.FF.W.0039.000000T0000Z-100816T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1133 PM MST SUN AUG 15 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COCHISE
COUNTY...

AT 1130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS HAD MOVED NORTH AND WEST OF 
SOUTHWESTERN COCHISE COUNTY. AT 1125 PM MST LOCAL LAW ENFORCEMENT IN 
BISBEE REPORTED THAT WATER WAS RECEDING IN BREWERY GULCH IN OLD 
BISBEE. ADDITIONAL SHOWERS PRODUCING LIGHT RAINFALL IS EXPECTED 
DURING THE NEXT FEW HOURS. HOWEVER...NO ADDITIONAL FLOODING OF 
SIGNIFICANCE IS EXPECTED TO OCCUR.

LAT...LON 3178 11038 3178 10991 3135 10984 3134 11030

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:00 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 15, 9:00 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST SUN AUG 15 2010

.SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH MIDWEEK. SOME THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL. THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT
LATER IN THE WEEK. DAYTIME HIGH TEMPERATURES WILL BE A FEW DEGREES
ABOVE NORMAL DURING THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SE AZ AT THIS TIME. IR SATELLITE IMAGERY INDICATED CLOUD TOPS WERE
GRADUALLY WARMING DURING THE PAST HOUR ACROSS SE PINAL COUNTY AND
WRN PIMA COUNTY. HOWEVER...CLOUD TOPS WERE COOLING DURING THE PAST
HOUR OVER ERN PIMA/NRN SANTA CRUZ COUNTIES WHERE FAIRLY STRONG TSTMS
WERE OCCURRING VICINITY THE CATALINA/SANTA RITA MOUNTAINS.

16/00Z KTWC SOUNDING EXHIBITED PRECIP WATER VALUE NEAR 1.70 INCHES.
ENVIRONMENT SHOULD BE FAVORABLE TO SUSTAIN CONVECTIVE ACTIVITY
DURING THE NEXT SEVERAL HOURS GIVEN THE ELY/SELY MID-LEVEL FLOW
REGIME AS WELL AS CAPE VIA THE PROFILE. 16/00Z NAM AND 16/02Z RUC13
SOLUTIONS SUPPORT THIS NOTION AS WELL.

THUS...THE OFFICIAL FORECAST WAS UPDATED TO DEPICT SCATTERED SHOWERS
AND THUNDERSTORMS AREAWIDE THE REST OF TONIGHT. ALTHOUGH CELL
MOVEMENT IS EXPECTED TO BE GENERALLY 10-15 MPH...SOME TSTMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL.

FOR MON...HAVE NOTED THAT THE 16/00Z NAM APPEARS TO FAVOR THE
MORNING HOURS WITH THE BEST CHANCE OF MEASURABLE PRECIP...FOLLOWED
BY SOMEWHAT DECREASED ACTIVITY DURING THE EARLY AFTERNOON PERIOD.
THIS SOLUTION IS IN CONTRAST TO THE 15/18Z GFS THAT SEEMS TO DEPICTS
THE LATE AFTERNOON AND EVENING PERIOD WITH THE BEST CHANCE FOR
MEASURABLE PRECIP. AT ANY RATE...MADE NO CHANGES AT THIS TIME TO THE
OFFICIAL FORECAST FOR MON WHICH FAVORS THE GFS SOLUTION...AND WILL
DEFER ANY POTENTIAL REFINEMENT TO THIS SCENARIO TO THE MIDNIGHT
SHIFT.

HIGH TEMPS MON FORECAST TO BE NEARLY 5 DEGS OR SO COOLER VERSUS SUN
AFTERNOON TEMPS...THEN DAYTIME TEMPS TO BE A FEW DEGS ABOVE NORMAL
DURING THE UPCOMING WEEK. PLEASE REFER TO THE PREVIOUS DISCUSSION
FOR ADDITIONAL DETAIL.

&&

.PREV DISCUSSION...AS THE UPPER HIGH RETREATS NORTHEASTWARD...
MOISTURE SHOULD EXPAND FARTHER NORTH AND WOULD EXPECT EVEN MORE
ACTIVITY MONDAY AND TUESDAY. THIS WILL PUT AN END TO THE NEAR RECORD
HIGHS...AT LEAST TEMPORARILY. THE HIGH REASSERTS ITSELF OVER AZ
TOWARD THE END OF THE WORK WEEK WHICH SHOULD RESULT IN A DOWNTURN IN
THUNDERSTORM COVERAGE AND A CORRESPONDING INCREASE IN AFTERNOON
HIGHS. GUIDANCE NOT QUITE PICKING UP ON THAT TREND YET...ALTHOUGH
TEMPS STILL ABOVE NORMAL.

&&

.AVIATION...VALID 16/06Z - 17/06Z
SCT TSRA/SHRA TO PREVAIL INTO MONDAY EVENING. BRIEF WIND GUSTS TO 45
KTS AND MVFR CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS.
OTHERWISE...CLOUD DECKS GENERALLY 8-10K FT AGL AND TERRAIN DRIVEN
SURFACE WIND LESS THAN 10 KTS THIS PERIOD. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF
PREV DISCUSSION...KD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 9:38 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
938 AM MST SUN AUG 15 2010

AZZ019-029>035-160700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
938 AM MST SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...WITH VALLEY
LOCATIONS REACHING 100 TO 110 DEGREES. PROPER HEAT SAFETY
PRECAUTIONS SHOULD BE TAKEN.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN OF NEARLY 2 INCHES IN AN HOUR. IN ADDITION...WIND GUSTS
OF 50 TO 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. THE BEST
CHANCES FOR STORMS ARE NEAR THE INTERNATIONAL BORDER AND OVER THE
RIM COUNTRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE MONDAY AND TUESDAY.
VERY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN THREATS.

THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE
LATTER HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...FLASH
FLOODING AND WIND DAMAGE TO LOCAL LAW ENFORCEMENT OR DIRECTLY TO
THE NATIONAL WEATHER SERVICE.

KD

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 15, 6:22 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     DUST STORM       5 SE RED ROCK           32.52N 111.28W
08/15/2010                   PINAL              AZ   LAW ENFORCEMENT

            VISIBILITY NEAR ZERO ALONG INTERSTATE 10 JUST SOUTHEAST
            OF RED ROCK.

&&

PYTLAK
Local storm report, Aug 15, 6:45 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     DUST STORM       PICACHO                 32.72N 111.50W
08/15/2010                   PINAL              AZ   LAW ENFORCEMENT

            1/4 MILE VISIBILITY ALOING INTERSTATE 10 AT MILEPOST ON
            213.

&&

PYTLAK
Special weather statement, Aug 15, 7:05 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
705 PM MST SUN AUG 15 2010

AZZ035-160245-
COCHISE COUNTY AZ-
705 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 745
PM MST...

AT 657 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTAL...OR 30 MILES SOUTH OF BOWIE...
MOVING WEST AT 15 MPH. THIS STORM PRODUCED SMALL HAIL AND STRONG
GUSTY WINDS AS IT MOVED ACROSS HIDALGO COUNTY NEW MEXICO NEAR
ANIMAS.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PARADISE AND CHIRICAHUA
NATIONAL MONUMENT.

LAT...LON 3185 10936 3214 10938 3209 10906 3178 10905
TIME...MOT...LOC 0204Z 103DEG 12KT 3192 10915

PYTLAK
Local storm report, Aug 15, 7:50 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
750 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     DOVE MOUNTAIN           32.46N 111.09W
08/15/2010                   PIMA               AZ   NWS EMPLOYEE

            SEVERAL TREES DOWNED AND UPROOTED. ONE TREE DOWN AGAINST
            A HOUSE.

&&

PYTLAK
Special weather statement, Aug 15, 8:47 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
847 PM MST SUN AUG 15 2010

AZZ033-034-160430-
SANTA CRUZ COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
847 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 930 PM MST...

AT 839 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADERA CANYON...OR ABOUT 9 MILES EAST
OF GREEN VALLEY...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
AND AMADO.

LAT...LON 3174 11117 3200 11110 3190 11075 3167 11083
TIME...MOT...LOC 0347Z 103DEG 15KT 3178 11091

PYTLAK
Local storm report, Aug 15, 9:04 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
904 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     MARANA                  32.41N 111.17W
08/15/2010                   PIMA               AZ   BROADCAST MEDIA

            SEVERAL LARGE TREES AND TREE LIMBS DOWNED. TIME
            APPROXIMATE.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:00 PM MSTFlash Flood WarningTWCPima, Pinal61 min
Aug 15, 5:11 PM MSTSpecial Weather StatementTWC49 min
Aug 15, 5:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal29 min
Aug 15, 5:42 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Aug 15, 5:54 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 15, 6:13 PM MSTDust Storm WarningTWC84 min
Aug 15, 7:13 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 15, 7:28 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 15, 7:44 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Aug 15, 8:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 15, 8:42 PM MSTFlash Flood WarningTWCPima3 hr
Aug 15, 8:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 15, 10:26 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz49 min
Aug 15, 10:44 PM MSTAreal Flood AdvisoryTWCPima109 min
Aug 15, 11:00 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz92 min
Aug 16, 2:15 PM MSTFlash Flood WatchTWC6 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.